A new study finds that people who use a mist inhaler to deliver the drug tiotropium, widely prescribed in more than 55 countries to treat chronic obstructive pulmonary disease (COPD), may be 52% more likely to die. The study, conducted by researchers from the Johns Hopkins University (JHU) School of Medicine and published in the British Medical Journal, raises concerns not only about the mist inhaler—a device that delivers the soluble form of the medication tiotropium—but also about the drug itself.
While the mist inhaler has not yet gained regulatory approval in the United States, 55 countries now allow tiotropium to be administered using the mist inhaler. The drug in its powdered form, however, is commonly used to treat COPD in the United States.
In the United States and throughout the world, tiotropium is available in a powdered form and sold under the brand name Spiriva. Tiotropium is routinely given to COPD patients with symptoms such as shortness of breath, and those with hospitalizations as a result of their breathing problems.
“What we think is going on is that the mist inhaler is delivering a higher concentration of tiotropium than it should be and that may be increasing the risk of death,” said Sonal Singh, MD, MPH, assistant professor of general internal medicine at JHU and lead author of the study.
According to Singh, the increased deaths linked to the inhaler are primarily from cardiovascular disease. Anticholinergics, the class of drugs that includes tiotropium, increase the risk of arrhythmias, especially among those with existing heart conditions.
For the study, the research team reviewed and analyzed published findings comparing treatment with the mist inhaler containing tiotropium to treatment with a mist inhaler containing a placebo. The researchers looked at five randomized, controlled trials, which included data on more than 6,500 participants. Both the drug and the placebo were delivered with the Respimat Soft Mist Inhaler.
The results show a 52% increased risk of death among those who used the mist inhaler with tiotropium, as compared to the mist inhaler with placebo. The research shows once excess death due to the mist inhaler for every 124 patients with COPD treated for one year.
Singh is concerned that there is a large, 17,000-patient, multicenter study underway in several countries, including the United States, comparing the two devices using the same drug.
“I’m worried about the participants assigned to the use of the mist inhaler,” he says. “They are not fully informed about what could be serious safety issues with the device.”
Singh emphasizes that while the current study only focused on tiotropium delivered through mist inhaler, the findings also raise serious questions about whether the drug tiotropium, in particular, and the class of inhaled anticholinergics, in general, are safe for COPD patients, particularly those with known heart problems. At this point, Singh recommends that patients discuss the risks and benefits of COPD treatments with their doctors.
In New Zealand, a warning about a possible link between cardiovascular death and the mist inhaler has been included in the package insert for the device. In the United Kingdom, health officials advise caution in prescribing the mist inhaler to patients with arrhythmias.
Source: Johns Hopkins Medicine